PDA

View Full Version : Plaquenil & Nausea



Derrie
05-22-2012, 08:09 AM
Hi all--

I just started Plaquenil this week. I'm taking 200mg twice a day, for a total for 400mg/day. I seem to be tolerating it reasonably well. The only downside is that I feel really nauseated all the time. Per advice given in other threads on this forum, I'm taking it with meals (one pill with breakfast, one with dinner), but I still have a nasty nauseated tummy despite that. I'm not vomiting or anything, but I am pretty uncomfortable. Does anyone know if this will pass, or is this just a rather unpleasant "new normal" I'm going to have to accept if I'm going to be on Plaquenil? I know the drug takes a while to work, and I want to stick with it, but it would be nice if I could look forward to this nausea going away.

Thanks!
--D

SleepyInSeattle
05-22-2012, 02:29 PM
Yup...it should change. Doesn't always, but after a few weeks to a couple months, lots of people have way fewer side effects - especially digestive. Your body kinda gets used to it.

I never had bad side effects from Plaquenil - kinda like you're saying....maybe a little "sour stomach", a little nausea - never any vomiting. Drinking lots of water helped. At this point I can take 400 all at once with almost no food - I feel it less than Ibuprofen! No problems at all.

No guarantees you'll have the same experience, but it DOES happen! :)

Marine wife
05-22-2012, 03:57 PM
My doctor had me take it once a day for a week and increase it to two a day after I know that it wouldn't upset my stomach. Maybe you could try that. It might give your stomach a chance to adjust to it. Good luck!

Desleywr
05-22-2012, 04:30 PM
I had the same but after taking it with food it gradually eased the sickness and this took under two weeks. Hope it gets better. Another thing I take is peppermint tea to settle my stomach. Good luck it is worth it now 8mths fab now little pain and much better flexibility.

steve.b
05-23-2012, 04:53 AM
i have been on plaquenil for a couple of years.
i take it with food.
i do not leave a gap between plaquenil and food.
i take them one straight after the other.

if i do not, i too get an upset stomach.
i used to be ok with out food...
but not any more.

Derrie
05-23-2012, 08:19 AM
Thanks, everyone, for the assurances. I'm going to keep on sticking with it because it sounds like it could definitely be worth it. I'm just going to make sure I take it right with food to minimize any nausea and see how it goes.

tgal
05-23-2012, 11:28 AM
Thanks, everyone, for the assurances. I'm going to keep on sticking with it because it sounds like it could definitely be worth it. I'm just going to make sure I take it right with food to minimize any nausea and see how it goes.

Please do stick with it if you can. It can take 4-6 months to get the full benefits but for most of us it is worth it

theLword
05-23-2012, 12:57 PM
Hello all,

So, I just had an "Ah-Ha" moment. I have been taking Plaquenil (400mg total daily) for almost 2 months now. I was surprised that I didn't have the horrific GI issues that I read about. I have IBS, so I didn't experience anything out of the norm.. other than HORRIBLE bloating. My stomach has been distended for over a month now and it's not just uncomfortable, but painful as well. I called my doctor last week and she suggested that I get an ultrasound, but I thought that it might just be my IBS acting up, so I haven't gotten one as of yet. But, today I was doing some research on the side effects of Plaquenil and I read a post from someone who said that the generic medication actually has a lot of lactose in it. I'm not necessarily lactose-intolerant, but I most definitely have a sensitivity to dairy products and was actually planning on going vegan to help with my GI issues. The post went on to say that the brand name medication has less lactose in it and is associated with less GI side effects.

Just something to think about. I already filled a 90 day supply of the generic that I haven't even opened yet, so I'm going to keep taking it until I see my doctor in July. Hopefully either the side effect subsides by then or I can switch to the brand name (although we all know how expensive they can be!)

Derrie
05-23-2012, 01:09 PM
Oh wow, M, that is good to know. I've been vegan for years. And I've never thought to find out what sort of fillers are used in my medications. I wouldn't be surprised if products containing lactose irritated my GI tract, since I've not eaten anything containing dairy in so long. I'll be sure to bring this up when my rheumatologist when it comes time for a refill, if I'm still having nausea from the Plaquenil.

See, this is why forums like this are so useful. It's like that TV PSA says: the more you knooooow...

SleepyInSeattle
05-23-2012, 03:49 PM
In the meantime, while using up the generic, I wonder if taking a probiotic supplement along with the plaquenil might help with the G-I distress? Justs something to ask your doc about and maybe try, as long as there's no contraindication....

magistramarla
05-24-2012, 09:31 PM
I had a lot of gastric upset and the trots when I first started on Plaquenil. I've been taking it for three years now, and it doesn't bother me now.
I was recently told to try drinking Aloe Vera juice to help with gastric problems. I drink it every morning with a splash of tart cherry juice and some cranberry juice for sweetening. It does seem to settle my stomach.
Hugs,
Marla

Derrie
05-25-2012, 01:21 PM
Oh, happy day: as of my last two Plaquenil doses, no nausea or stomach pain!

Now I just have to wait a few months to see if it works.

SleepyInSeattle
05-25-2012, 05:09 PM
Great to hear!!!! I hope it works for you....you might not notice it, until one day, maybe around Thanksgiving, it'll occur to you "Hey - I'm not needing 3 naps a day!" LOL....I never saw any huge dramatic change at any point - things just kinda slowly got better. Best of luck!

Islandlady
06-13-2012, 02:07 PM
I was on Plaquenil for 15 years and yes the nausea does go away. I just recently quit taking it as I was itching all over and getting some hives occaissionally. The doctors all believe it was an allergy to it...after all these years. Well the itching didn't stop and now I have hip, ankle, knee pain, swelling and redness again. The one medication they didn't think about was a breast cancer med. I am on...I think it is causing the itching as it blocks the hormones so not to feed any cancer that might be hiding. It's been a year for that one. So now I am back on the whirl wind of doctor visits and hundreds of ideas and opinions and no relief. UGH!I wonder if I will get to go back on the Plaquenil!
Best Wishes to tolerate the Plaquenil quickly!
Linda

Furrydog
06-30-2012, 02:56 PM
I had this at the beginning and found that taking it at night with food helped. When I've accidently forgotten a few doses and start taking it again, I get the same nausea symptoms again. So the lesson for me is not to forget doses.